Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 79, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2017, 8:17 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 8:17 PM EDT (00:17 UTC)
- Expired
- May 20, 2017, 9:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 8:48 PM EDT | TSTM WND DMG | 4 Wnw Turbeville, VA | MULTIPLE TREES DOWN ALONG MELON RD NEAR DAN RIVER. ALSO REPORTS PLENTY OF DEBRIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 523 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted.
946
WUUS51 KRNK 210017
SVRRNK
VAC083-143-210115-
/O.NEW.KRNK.SV.W.0079.170521T0017Z-170521T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
817 PM EDT SAT MAY 20 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
East central Pittsylvania County in south central Virginia...
Southwestern Halifax County in south central Virginia...
* Until 915 PM EDT
* At 816 PM EDT, a severe thunderstorm was located over Ridgeway,
moving southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to trees and power lines.
* Locations impacted include...
Ingram...
and Elmo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3679 7930 3685 7912 3666 7892 3659 7916
TIME...MOT...LOC 0016Z 328DEG 11KT 3678 7916
HAIL...1.50IN
WIND...60MPH
$$
DS3 follow-up statements
684
WWUS51 KRNK 210031
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
831 PM EDT SAT MAY 20 2017
VAC083-143-210115-
/O.CON.KRNK.SV.W.0079.000000T0000Z-170521T0115Z/
Pittsylvania VA-Halifax VA-
831 PM EDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR EAST CENTRAL PITTSYLVANIA AND SOUTHWESTERN HALIFAX COUNTIES...
At 831 PM EDT, a severe thunderstorm was located over Ingram, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Ingram...
and Elmo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3666 7892 3659 7916 3675 7927 3683 7910
TIME...MOT...LOC 0031Z 328DEG 11KT 3674 7913
HAIL...1.00IN
WIND...60MPH
$$
DS182
WWUS51 KRNK 210049
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
849 PM EDT SAT MAY 20 2017
VAC143-210059-
/O.CAN.KRNK.SV.W.0079.000000T0000Z-170521T0115Z/
Pittsylvania VA-
849 PM EDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PITTSYLVANIA
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3666 7892 3659 7916 3664 7920 3666 7919
3676 7902
TIME...MOT...LOC 0049Z 328DEG 14KT 3667 7909
$$
VAC083-210115-
/O.CON.KRNK.SV.W.0079.000000T0000Z-170521T0115Z/
Halifax VA-
849 PM EDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHWESTERN HALIFAX COUNTY...
At 849 PM EDT, a severe thunderstorm was located over Elmo, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Elmo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3666 7892 3659 7916 3664 7920 3666 7919
3676 7902
TIME...MOT...LOC 0049Z 328DEG 14KT 3667 7909
HAIL...1.00IN
WIND...60MPH
$$
DS895
WWUS51 KRNK 210114
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
914 PM EDT SAT MAY 20 2017
VAC083-210122-
/O.EXP.KRNK.SV.W.0079.000000T0000Z-170521T0115Z/
Halifax VA-
914 PM EDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HALIFAX COUNTY
WILL EXPIRE AT 915 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
Remember, a Severe Thunderstorm Warning still remains in effect for
another portion of southwestern Halifax County, including Turbeville
and Alton, until 1000 PM EDT.
LAT...LON 3666 7892 3659 7916 3664 7920 3666 7919
3676 7902
TIME...MOT...LOC 0112Z 328DEG 11KT 3661 7904
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:45 PM EDT, 32 minutes earlier.
Area forecast discussion, May 20, 7:45 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 745 PM EDT Sat May 20 2017 .SYNOPSIS... A series of fronts will cross through the region tonight through Thursday and provide several periods of precipitation. The first will move across southwest Virginia and northern North Carolina from east to west tonight, followed by a stronger front moving from west to east on Monday. The next cold front comes through Wednesday night. && .NEAR TERM /THROUGH SUNDAY/... As of 735 PM EDT Saturday... Storms starting to propagate south across the piedmont of Virginia, along old outflow and moving toward greater instability. Western CWA has subsided and stabilized, so mainly dealing with showers with embedded thunder. As we head thru the evening, storms will be mainly weakening after 8-9pm, but will still see overall scattered coverage of showers anywhere from the NC/VA piedmont, northwest to the Greenbrier Valley. Previous discussion from early afternoon... Backdoor cold front extended from around Hot Springs to South Boston. Air mass ahead of the front was unstable enough for scattered to numerous thunderstorms. Mean 850-300MB wind is fairly light crossing the axis of the synoptic scale ridge over Virginia and North Carolina so storm motion is less than 20 mph but outflow was also influencing motion and development of storms. Front will have little movement until after sunset then will have a better push southeast. Expect the boundary to reach Boone and Bluefield after midnight. Low clouds will fill in behind the front and showers and thunderstorms will diminish overnight as air mass becomes more stable. Models showed better convergence by Sunday morning along the backdoor front and with the approaching cold front from the west. Stayed at or just below guidance for lows tonight, and took a couple of degrees off the minimum temperatures in the piedmont of Virginia and North Carolina. Also went closer to cooler guidance for the maximum temperatures on Sunday with abundant clouds and numerous showers expected. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 330 PM EDT Saturday... Our weather will remain unsettled through the short term as the upper pattern transitions from an eastern ridge to a deepening broad trof pushing down from the Great Lakes. This will allow a broad surface low moving into southern Canada to slowly push a diffuse cold front through the region on Monday, keeping us in a good chance for showers and thunderstorms. The dynamic support looks rather lackluster in a muddy convective environment with a relatively low threat for widespread severe storms. However, a shallow lingering boundary associated with the retreating wedge and instability pooling ahead of the front seem capable or supporting some robust storm clusters and high precipitable water values indicate the potential for heavy rain and possibly flooding. The cold front will stall to our east and, after a brief break in precipitation Monday night into Tuesday, a wave to move up from the Gulf coast along the front and bring another period of rainfall to the region. Guidance differs in timing/location of rainfall so will have to wait for a consensus to develop in later runs to narrow down any potential hydro issues. Temperatures look to be cooling to levels a bit below normal for the first part of next week as we get on the cools side of the front and deal with considerable cloudiness and precipitation. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 330 PM EDT Saturday... The upper trof will develop into a closed low as it moves out of the Ohio valley and pushes through the Appalachians and central mid Atlantic region by the end of the week. This will swing another cold front through the region and bring more thunderstorms to the forecast for midweek. Dynamics look to be more supportive of a severe threat but instability is a bit limited so will watch later model runs closely for potential severe threat Wednesday. As the closed low moves over with a cold pool aloft to steepen lapse rates, there looks to be a good chance for thunderstorms with some graupel/small hail on Thursday, before the upper low slowly departs and we get into some upper ridging and improving conditions heading into the weekend. Temperatures will be running slightly below normal through the end of the week. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 715 PM EDT Saturday... Looking at showers and some thunder in vicinity of LWB/ROA/LYH/DAN to wane this evening. As we head into the overnight expect cigs to drop as wedge front sinks southwest. At least low end MVFR to IFR cigs will occur by 12z Sunday. Showers overnight will be limited after the evening coverage dissipates, though some light shower/drizzle may occur in the BLF/LWB area late. Fog appears limited due to increasing low clouds, but still could see some vsbys around 3-5sm. Sunday will stay cloudy but shower will increase, with limited if any thunder. With some moderate to heavier showers possible cigs should come up to MVFR at all sites, while vsbys stay in the MVFR to low end VFR range. Extended Aviation Discussion... Wet weather will continue Sunday night and Monday with an opportunity for showers and thunderstorms and MVFR ceilings and visibility, especially along and ahead of a cold frontal passage Monday. Improvement is expected behind Monday's front with dry weather returning Monday night into Tuesday. Another front may then bring the next round of showers and subsequent MVFR by Wednesday. Drier weather with VFR conditions is expected behind the front. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/PM NEAR TERM...AMS/PM/WP SHORT TERM...MBS LONG TERM...MBS AVIATION...AMS/PM/WP
Hazardous weather outlook, May 20, 3:56 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 356 PM EDT Sat May 20 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-210900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 356 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop again today, mainly in the afternoon. A few may become strong, producing gusty winds and hail. In addition, heavy rainfall from slower moving thunderstorms may produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slow moving cold front will bring showers and embedded thunderstorms Sunday afternoon into Monday. Additional rainfall from the front may trigger localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 6:45 PM EDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 645 PM EDT SAT MAY 20 2017 VAZ044-045-202315- Campbell-Pittsylvania- 645 PM EDT SAT MAY 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL AND NORTH CENTRAL PITTSYLVANIA COUNTIES... At 645 PM EDT, a strong thunderstorm was located near Hurt. the storm is nearly stationary. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Altavista... Hurt... and Hodges. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3704 7942 3715 7937 3713 7918 3695 7932 TIME...MOT...LOC 2245Z 308DEG 1KT 3707 7934 DS
Special weather statement, May 20, 6:53 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
653 PM EDT SAT MAY 20 2017
VAZ035-045-202315-
Amherst-Campbell-
653 PM EDT SAT MAY 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
CAMPBELL...AND CENTRAL AMHERST COUNTIES AND THE CITY OF LYNCHBURG...
At 651 PM EDT, radar indicated strong thunderstorms were scattered
along a line extending from Lowesville to near Timberlake. Movement
was northeast at 15 mph.
Winds in excess of 30 mph and brief locally heavy rain are possible
with a couple of these storms.
Locations impacted include...
Lynchburg...
Amherst...
Clifford...
Madison Heights...
and Falconerville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3772 7907 3770 7903 3770 7899 3763 7895
3734 7904 3731 7924 3738 7924 3739 7923
3740 7924 3745 7924 3747 7921 3747 7918
3748 7921 3751 7922 3751 7924 3754 7924
3777 7911 3778 7907
TIME...MOT...LOC 2251Z 242DEG 15KT 3774 7906 3734 7920
DSLocal storm report, May 20, 7:08 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN GLASGOW 37.63N 79.45W
05/20/2017 M2.39 INCH ROCKBRIDGE VA CO-OP OBSERVER
MOST OF THE RAIN FELL BETWEEN 545PM AND 7PM.
&&
WHPLocal storm report, May 20, 7:49 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 5 SSW TROUTDALE 36.62N 81.46W
05/20/2017 E0.88 INCH GRAYSON VA PUBLIC
PUT DENTS IN VEHICLE.
&&
WHPLocal storm report, May 20, 7:57 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 3 ENE GRETNA 36.97N 79.32W
05/20/2017 E1.50 INCH PITTSYLVANIA VA PUBLIC
RELAYED BY MEDIA.
&&
WHPLocal storm report, May 20, 7:59 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM FLASH FLOOD 5 SSW TROUTDALE 36.62N 81.46W
05/20/2017 GRAYSON VA PUBLIC
BRIER RUN OVERFLOWED ITS BANKS AND FLOODED BRIER RUN AND
PEACE HAVEN LANE, AS WELL AS ROUTH 817.
&&
WHPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:03 PM EDT | Special Weather Statement | RNK | Halifax | 42 min |
| May 20, 9:08 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 30 min |
| May 20, 9:29 PM EDT | Special Weather Statement | RNK | Carroll | 31 min |
| May 20, 10:00 PM EDT | Special Weather Statement | RNK | Patrick | 45 min |
| May 20, 10:48 PM EDT | Special Weather Statement | RNK | Floyd, Pulaski, City of Radford | 57 min |
| May 20, 10:53 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 52 min |
| May 21, 12:44 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 46 min |
| May 21, 4:39 AM EDT | Flash Flood Watch | RNK | Carroll, Floyd, Franklin, Grayson, Patrick, City of Galax | 18 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.